Has anyone ever experienced a rash or hives that itch when you've upped your dosage of levothroxine? It started with my hands having hives and a rash which they were also VERY dry. Then I stopped taking 75mcg and went back down to taking 50 much Levo for a week and the rash on my hands went down tremendously. I started taking 75 much about 4 days ago and now I've got an itchy rash and hives starting on my thighs and legs, along with the back of my arms it seems. Has anyone expeirenced this same thing when your doctor ups your dosage?
Rash with to high of levothroxine dose? - Thyroid UK
Just a thought, is the levothyroxine all the same brand? I react to one but not the others.
I'm not sure if they are or not. I would have to check with my pharmacist O:
I thought all levothroxines were the same brand. xD
I don't understand what you are asking.
There are about seven approved levothyroxine formulations in the USA.
Some are repackaged under other names (e.g. Kaiser).
Each formulation is different.
Typically people in the USA seem to claim that Synthroid is THE brand and everything else is a generic. This does not take account of the fact that when required to get levothyroxine products approved, Synthroid were well down the list. So actually Unithroid was the first approved levothyroxine product. Although obscured by all sorts of other factors, the usual idea is that every other formulation has to be shown to match the first approved product.
Nor does it take account of the fact that products such as Levoxyl and Unithroid are themselves brands. Nor that levothyroxine was never patented in the USA. So the conventional "original patented brand" versus "later generic versions when patent ran out" distinction simply does not apply.
This FDA paper might be of some interest:
It is not at all surprising if someone is intolerant of one or more formulations but fine on others. That is well known and widespread experience.
Try taking one antihistamine table 1 hour before your next dose. If you don't have itching ask chemist to switch you to another make of levo. It could be the fillers/binders in the one you're taking which affects you.
I recently changed my brand of levothyroxine because every time I tried to raise my dose from 25-50 I would get chest pains, sore throat, palps.
I was taking mercury pharma and changed to wockhardt.
Some people are brand sensitive and react the the fillers/binders in the pills.
Maybe you are allergic to the fillers in the pill? Because although the drug in the pill might all be the same difference manufacturers might use different binders.
I spoke to the pharmacy about which brand they stocked and they were very helpful and even wished me good luck on the new brand.
However my mum once told a pharmacy she couldn't withstand a certain brand and they told her they were all the same and was not helpful at all. So I wish you luck there. Perhaps if they are not helpful, you could try another pharmacy.
See this research that highlights that many find brands are not interchangeable
Find one that suits you best and insist on sticking on that only
I had skin problems for years taking Levothyroxine and had similar symptoms trying to increase. My Endocrinologist suggested I was allergic to either the fillers or the Levothyroxine itself. He suggested NDT. All skin issues particularly oral Lichen Planus started to resolve. Never felt better!